Alert archive / South Dakota / Flash Flood Warnings in 2015

Flash Flood Warning 11, NWS Sioux Falls, SD

August 27, 2015Lincoln County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Aug 27, 2015, 7:25 PM CDT for Lincoln County, Minnehaha County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2015, 7:25 PM CDT (00:25 UTC)
Expired
Aug 27, 2015, 10:15 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 12 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 8:45 PM CDTFLASH FLOOD3 Sw Sioux Falls, SDWATER AT LEAST 8 INCHES DEEP IN SIOUX EMPIRE MALL AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WGUS53 KFSD 280025
FFWFSD
SDC083-099-280315-
/O.NEW.KFSD.FF.W.0011.150828T0025Z-150828T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
725 PM CDT THU AUG 27 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  NORTHWESTERN LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA...

* UNTIL 1015 PM CDT
    
* AT 719 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SIOUX 
  FALLS AND TEA. URBANIZED LOCATIONS ESPECIALLY IN SOUTH SIOUX 
  FALLS...TEA AND HARRISBURG WILL BE PRONE TO FLASH FLOODING IN POOR 
  DRAINAGE AREAS. 

* EARLIER STORMS OVER THESE SAME AREAS HAVE PRODUCED BETWEEN AN INCH 
  AND INCH AND A HALF OF RAIN IN A SHORT AMOUNT OF TIME. THIS IS 
  LIKELY GOING TO HAPPEN AGAIN AS MORE STORMS MOVE IN FROM THE 
  WEST...POSSIBLY PRODUCING TOTAL RAINFALL AMOUNTS OF CLOSE TO THREE 
  INCHES IN SOME LOCATIONS THROUGH THIS EVENING. THE CURRENT 
  RAINFALL TOTAL ARE CONFIRMED USING BOTH DOPPLER RADAR ESTIMATED 
  RAINFALL AND OBSERVED RAINFALL FROM SOUTH SIOUX FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4350 9659 4350 9660 4349 9659 4346 9659
      4345 9660 4345 9692 4354 9692 4354 9659

$$

MJF
1 follow-up statement
938 
WGUS73 KFSD 280213
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT THU AUG 27 2015

SDC083-099-280315-
/O.CON.KFSD.FF.W.0011.000000T0000Z-150828T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINNEHAHA SD-LINCOLN SD-
913 PM CDT THU AUG 27 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTH CENTRAL MINNEHAHA AND NORTHWESTERN LINCOLN COUNTIES...

AT 909 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SIOUX FALLS...TEA AND HARRISBURG. 

A BREAK IS OCCURRING IN THE HEAVY RAIN DURING THE MID EVENING...BUT 
MORE RAIN IS DEVELOPING WEST TO SOUTHWEST WHICH COULD CERTAINLY 
IMPACT THE WARNED AREA. THEREFORE DEPENDING ON WHAT THIS NEXT ROUND 
OF STORMS DOES...THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED IN 
TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 4350 9659 4350 9660 4349 9659 4346 9659
      4345 9660 4345 9692 4354 9692 4354 9659

$$

MJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:32 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 27, 6:32 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT THU AUG 27 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 307 PM CDT THU AUG 27 2015

ACTIVE PERIOD TONIGHT WITH A SERIES OF SHORT WAVES MOVING ACROSS A
VERY MOIST ENVIRONMENT. HAVE DEALT WITH SOME ISOLATED STORMS THAT
HAVE PRODUCED A NARROW BAND OF OF RAINFALL OF 1-2 INCHES JUST SOUTH
OF MARSHALL MINNESOTA.  EXPECT THIS ACTIVITY TO SHIFT EAST OF THE
AREA IN THE NEXT HOUR OR SO.  HAVE SEEN SOME AT LEAST PARTIAL
CLEARING ACROSS SOUTHEASTERN SOUTH DAKOTA ALLOWING TEMPERATURES TO
WARM TO NEAR 80 DEGREES ALONG THE MISSOURI RIVER VALLEY. THIS HAS
RESULTED IN SB CAPE VALUES INCREASING TO NEAR 2000 J/KG OF CAPE. AS
THE INITIAL LEADING WAVE APPROACHES FROM THE SOUTH WEST...EXPECT
DISCRETE CONVECTION TO DEVELOP AFTER 22Z ACROSS THE NEBRASKA/SOUTH
DAKOTA BOARDER.  WITH THE INITIAL CONVECTION...COULD SEE A FEW
STORMS APPROACH MARGINALLY SEVERE CRITERIA WITH WIND AND HAIL AS THE
PRIMARY THREATS.

THE FOCUS THEREAFTER SHIFTS TOWARDS THE OVERNIGHT PERIOD AS VERY
MOIST ENVIRONMENT REMAINS IN PLACE ACROSS THE FORECAST AREA.
PRECIPITABLE WATER IS NEAR 2 INCHES ACROSS THE FORECAST AREA...NEAR
CLIMATIC RECORD LEVELS.  TALL THIN CAPE PROFILES WILL LIKELY PRODUCE
VERY EFFICIENT RAIN PROCESSES ACROSS THE AREA. HAVE HEAVY RAIN
MENTIONED ACROSS THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA.

CONCERNED ABOUT SECONDARY WAVE THAT IS EXPECTED SHIFT EASTWARD SOUTH
OF THE INITIAL LEADING WAVE.  THIS SYSTEM COULD DISRUPT INFLOW INTO
THE COMPLEX OF STORMS...AND REDUCE AREAL EXTENT OF STRATIFORM
REGION. THEREFORE THE HEAVY RAIN IS SOMEWHAT CONDITIONAL.  GIVEN WE
ARE EXPECTING A PROLONGED EVENT...WILL HAVE TO WATCH LOCATIONS FOR
TRAINING AND THE POTENTIAL FOR RIVER FLOODING DOWNSTREAM.

HAVE SQUASHED DIURNAL RANGE IN TERMS OF TEMPERATURES TONIGHT INTO
TOMORROW WITH PRECIPITATION AND CLOUDS.  FORCING SHIFTS EAST THROUGH
THE AREA ON FRIDAY...BUT WITH SOUPY AIR LINGERING ACROSS THE EASTERN
HALF OF THE FORECAST AREA...WILL LIKELY HAVE FAIR AMOUNT OF STRATUS
LIMITING THE WARMING.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 307 PM CDT THU AUG 27 2015

RATHER QUIET CONDITIONS IN THE MEDIUM AND EXTENDED PORTIONS OF THE
FORECAST.  ONLY A FEW MINOR CONCERNS INTO THE MIDDLE OF NEXT
WEEK...AS THE PATTERN GENERALLY SUGGESTS DRY CONDITIONS AND ABOVE
NORMAL TEMPERATURES.

ONE AREA TO MONITOR IS THE DEGREE OF STRATUS LINGERING OVER THE AREA
FRIDAY NIGHT INTO SATURDAY MORNING. MODELS TYPICALLY TOO
AGGRESSIVE PUSHING THE CLOUD COVER EASTWARD. SOME SIGNS THAT EVEN
IF STRATUS DOES SLIDE JUST AWAY FROM THE CWA AFTER MIDNIGHT...FOG
COULD DEVELOP ON THE WESTERN FLANK AND LINGER INTO SATURDAY
MORNING AS WINDS REMAIN LIGHT.

THROUGH THE MIDDLE OF NEXT WEEK A BROAD RIDGE WILL DOMINATE THE
EASTERN HALF OF THE CONUS...WITH TROUGHING CENTERED OVER THE PACIFIC
NORTHWEST. THIS WILL KEEP THE AREA UNDER A WARMER SOUTHWESTERLY FLOW
ALOFT. WOULD NOT BE IMPOSSIBLE TO SEE AN ISOLATED STORM EACH
AFTERNOON AT PEAK HEATING...BUT FEEL CHANCES ARE FAR TOO LOW TO
INCLUDE ATTM. TEMPERATURES WILL REACH THE MIDDLE 80S TO LOWER 90S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 630 PM CDT THU AUG 27 2015

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL REDUCE CEILINGS AND
VISIBILITIES THIS EVENING AND POSSIBLY OVERNIGHT INTO THE MVFR
RANGE...AND IN THE HEAVIEST OF RAINFALL...IFR IS POSSIBLE. LATE
TONIGHT AFTER 06Z...THE LOW CLOUDS AND STRATUS ARE A QUESTION MARK
AS TO JUST HOW LOW THEY MAY GO. THE VARIOUS MODEL HUMIDITY TIME
SECTIONS AND SOUNDINGS ARE QUITE BULLISH ON IFR TO LOWER END MVFR
CONDITIONS LATE TONIGHT AND FRIDAY MORNING. THAT SAID...NO
OBSERVATIONS UPSTREAM ARE YET TO DEVELOP THIS SORT OF CEILINGS. SO
CONFIDENCE IS A BIT LOW ON THE DETERMINATION OF STRATUS LATE
TONIGHT AND FRIDAY MORNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...DUX
AVIATION...MJ
Hazardous weather outlook, Aug 27, 4:42 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT THU AUG 27 2015

IAZ001>003-012>014-022-MNZ080-081-089-090-097-098-SDZ055-056-061-
062-067-282145-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-BUENA VISTA-
MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-LAKE-MOODY-MCCOOK-
MINNEHAHA-LINCOLN SD-
442 PM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THROUGH
EARLY THURSDAY EVENING. THESE STRONGEST CELLS WILL PRODUCE
LOCALLY HEAVY SHOWERS. THEN LATE TONIGHT...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD. SEVERE STORMS ARE
NOT EXPECTED... BUT RAINFALL AVERAGING FROM ONE TO THREE INCHES IS
LIKELY. THIS RAINFALL COULD PRODUCE SOME SIGNIFICANT RISES IN
SMALL STREAMS ALONG WITH PONDING OF WATER IN POOR DRAINAGE URBAN
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT.

IAZ020-021-031-032-NEZ013-014-SDZ050-057>060-063>066-068>071-
282145-
PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-CLAY SD-UNION-
442 PM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS COULD REDEVELOP INTO THURSDAY EVENING.
WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED
THUNDERSTORM MAY PRODUCE HAIL UP TO QUARTER SIZE OR WIND GUSTS UP
TO 60 MPH.

HEAVY RAINFALL COULD BE A THREAT OVERNIGHT AND LATE TONIGHT AS
MORE STORMS ARE QUITE LIKELY. RAINFALL AVERAGING FROM ONE TO THREE
INCHES IS POSSIBLE...MAINLY IN NORTHWEST IOWA AND EXTREME
SOUTHEAST SOUTH DAKOTA. THIS RAINFALL COULD PRODUCE SOME
SIGNIFICANT RISES IN SMALL STREAMS ALONG WITH PONDING OF WATER IN
POOR DRAINAGE URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH MIDNIGHT THURSDAY EVENING.

MNZ071-072-SDZ038>040-052>054-282145-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-
MINER-
442 PM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED STORMS COULD OCCUR THIS EVENING...FOLLOWED BY MORE
WIDESPREAD STORMS LATE TONIGHT. A FEW STORMS COULD HAVE LOCALLY
HEAVY RAINFALL...WITH RAIN RATES AVERAGING AN INCH PER HOUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:26 PM CDTFlash Flood WarningFSDMinnehaha3 hr
Aug 27, 9:47 PM CDTFlash Flood WarningFSDBon Homme, Hutchinson, Turner, Yankton4 hr
Aug 27, 10:12 PM CDTFlash Flood WarningFSDLincoln, Minnehaha2 hr
Aug 27, 10:29 PM CDTRiver Flood WarningFSDLincoln, Minnehaha7 days
Aug 27, 10:29 PM CDTRiver Flood WarningFSDLincoln, Minnehaha7 days

Nearby

Flash Flood Warnings in South Dakota, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.